Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Charleston, SC

February 2, 2004Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 2, 2004, 10:52 PM EST for Dorchester County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2004, 10:52 PM EST (03:52 UTC)
Expired
Feb 2, 2004, 11:30 PM EST
In force
38 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS52 KCHS 030352
SVRCHS
SCC035-030430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 PM EST MON FEB 2 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1130 PM EST

* AT 1051 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  PENNIES ALONG A LINE FROM 3 MILE WEST OF REEVESVILLE TO 5 MILES WEST
  OF GROVER...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  REEVESVILLE...
  HARLEYVILLE...
  SAINT GEORGE...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3324 8069 3307 8064 3314 8032 3332 8051

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 8:17 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 2, 8:17 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EST MON FEB 2 2004

.PUBLIC...THE PERSISTENT WEDGE OF HIGH PRES IS BEGINNING TO SHOW
SIGNS OF BREAKING DOWN WITH DECENT PRES FALLS BEING OBSERVED ACROSS
MUCH OF CNTRL SC DURING THE PAST SEVERAL HOURS. 03/00Z MESOANALYSIS
SHOWED A WK SFC LOW OVR XTRME NE FL JUST S OF SAINT SIMMONS ISLAND.
THIS LOW WL MOVE SLOWLY N TNGT AS A STRONG SHORTWAVE CROSSES THE TN
VALLEY. A WARMER AND MORE UNSTABLE AIRMASS LOCATED OVER THE OFFSHORE
WATERS WILL MAKE A PUSH TOWARD COAST LTR TNGT AS THE COASTAL FRONT
MOVES W AND THE SFC LOW MOVES TO A PSN NR BEAUFORT CLOSER TO
SUNRISE. STRONG LIFT ON THE TAIL END OF THE SHORTWAVE COUPLED WITH
GOOD SFC MOISTURE CONVG ALONG THE COAST WL HELP DRIVE THE DVLPMNT OF
NUMEROUS SHOWERS. MARGINAL LI/S...K-INDICES AND EVEN A FEW HUNDRED
JOULES OF SBCAPE IN THE WARM SECTOR AIRMASS SUGGEST A FEW RUMBLES OF
THUNDER ARE CERTAINLY PSBL ESP ALONG AND E OF A BEAUFORT TO SAINT
GEORGE LINE WHERE THE WARM SECTOR WL LIKELY BE THE MOST WELL-
DEFINED. HOWEVER...THERE IS STILL A CHANCE FOR SOME ELEVATED THUNDER
FOR AREAS W OF THE WARM SECTOR GIVEN THE DEGREE OF DYNAMICS ALOFT.
WL EXPAND THE MENTION OF THUNDER TO ALL GROUPS WITH THE UPDATE PKG.

PINNING DOWN TEMPERATURES OVRNGT WL BE QUITE TRICKY AS THERE IS
STILL SOME UNCERTAINTY OF ON THE EXACT TRACK OF THE WK SFC LOW AND
THE DEGREE OF INLAND WARM SECTOR PENETRATION. THE 21Z RUC APPEARS TO
HANDLE THE PSN OF THE SFC LOW AND THE THERMAL/MOISTURE GRADIENTS THE
BEST SO WL LEAN THE GRIDS HEAVILY IN THAT DIRECTION WITH SOME
INFLUENCE FM THE 18Z ETA-12. THIS SOLN WOULD INDICATE TEMPS WARMING
INTO THE LWR 60S ALONG THE SC COASTAL ZONES WITH TEMPS HOLDING
FAIRLY STEADY INLAND AND ALONG THE GA COAST...XCPT FALLING SLGTLY
ACROSS OUR FAR WRN GA AREAS LTE. WL ALSO MAKE A FEW UPWARD
ADJUSTMENT TO POPS FOR MOST GROUPS...MAINLY N OF THE SAVANNAH RIVER.
&&

.MARINE...WND HAVE DROPPED OFF RAPIDLY ACROSS THE GA WTRS THIS EVNG
BUT ARE STILL BLOWING PRETTY HARD FARTHER N WHERE THE GRADIENT
REMAINS PINCHED. XPCT THE TIGHTEST GRADIENT TO SHIFT N OF OUR MARINE
AREA LTE TNGT WITH THE APRCH OF THE SFC LOW SO A SLOW DECR IN WNDS
LOOKS ON TRACK. WL NEED TO KEEP FLAGS GOING FOR ALL WTRS FOR AT
LEAST ONE MORE FCST CYCLE BUT ANTICIPATE THE MIDNGT SHIFT WL BE ABLE
TO START DROPPING FLAGS WITH THE ERLY MRNG PKG. WL MAKE A FEW
CHANGES TO BOTH WNDS AND SEAS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
&&

ST
Hazardous weather outlook, Feb 2, 2:55 PM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EST MON FEB 2 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-022154-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
255 PM EST MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

SCW

In the hours before

Special weather statement, Feb 2, 9:42 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
942 PM EST MON FEB 2 2004

SCZ040-042-043-030315-
ALLENDALE-HAMPTON-INLAND COLLETON-
942 PM EST MON FEB 2 2004

...STRONG THUNDERSTORM WILL IMPACT EXTREME NORTHEAST ALLENDALE
COUNTY...NORTHERN HAMPTON COUNTY AND NORTHWESTERN COLLETON COUNTY
THROUGH 1015 PM EST...

AT 942 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF HAMPTON...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND HAMPTON...BRUNSON...JENNYS...LODGE AND WILLIAMS THROUGH
1015 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
GUSTY WINDS TO 30 MPH.
Special weather statement, Feb 2, 10:10 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 PM EST MON FEB 2 2004

SCZ040-042-043-030345-
ALLENDALE-HAMPTON-INLAND COLLETON-
1010 PM EST MON FEB 2 2004

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ALLENDALE
COUNTY...NORTHERN HAMPTON COUNTY AND EXTREME NORTHWESTERN COLLETON
COUNTY THROUGH 1045 PM EST...

AT 1010 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DUKES...OR ABOUT 5 MILES NORTHWEST
OF HAMPTON...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND FAIRFAX...DUKES...BARTON...
SYCAMORE...MILEY AND MOSELLE THROUGH 1045 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 2, 10:44 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 PM EST MON FEB 2 2004

SCZ043-044-030415-
DORCHESTER-INLAND COLLETON-
1044 PM EST MON FEB 2 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DORCHESTER COUNTY AND
NORTHEAST COLLETON COUNTY THROUGH 1115 PM EST...

AT 1044 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM CENTERED FROM 9 MILES WEST OF SAINT
GEORGE TO 3 MILES NORTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RHODES
CROSSROADS...PREGNALL...HARLEYVILLE...GIANT AND DORCHESTER THROUGH
1115 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 1:01 AM ESTSpecial Marine WarningCHS89 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.